Take Note if You’re Taking the Pill: Leani’s Story


Take Note if You’re Taking the Pill: Leani’s Story

I am a 23-year-old female from South Africa who was on the hormonal birth control pill for skin purposes. As a human physiology and genetics graduate, I knew the risks of taking contraceptives and how it increases blood viscosity, or thickness, but I never thought that it was going to happen to me, even though I also knew that blood clot related problems were prevalent in my family.

October 24 was just like any other day. I was taking a nap and when I woke, I felt pain in my leg. I thought it was just a muscle that I slept on and went jogging. By the next morning, I was packed and ready to go back to university, but as I was greeting my sister and mother, they insisted that I couldn’t drive, because my whole left leg had turned purplish blue. I went to the doctor after a long debate and he sent me to get an ultrasound scan to check for deep vein thrombosis (DVT) and, to my surprise, I had a massive blood clot in my left pelvis. Furthermore, I had blood clots in my left lower leg as well. I was immediately sent to the hospital and was even assisted with a wheelchair. At the hospital they did a CT scan, and I was further diagnosed with bilateral pulmonary emboli, or blood clots in my lung, which can relate to previous symptoms I had, including shortness of breath, nausea, and light headedness.

It also appeared as if I had walked around with few blood clots for quite a while and was a ticking time bomb. This made me recall back to an incident I had several months earlier where I woke up and started to cough up blood. The doctors at that time sent me for stomach ulcer tests, but found nothing. I was diagnosed with lung infection, because that is what the results of x-rays showed. Now it appears that was not the case. My DVT was left untreated, and I continued to drive about long distances, further placing me at risk for blood clots in my lung.

This all lead to the scary and shocking news that I had thrombosis and might even not finish my exams. I am now on blood thinners and will need to be monitored for a while. This has already been a terrible few days for me, and I would advise young girls to take precaution and to look out for any abnormal pains in their legs, especially if they are taking the hormonal birth control pill.

I am trying to be hopeful, and I know I should be grateful to be alive. For once, I actually wish I could be studying, instead of moaning about it. This has been an eye opener of a year for me, and I realized that I have a great support system and that things don’t always work out as planned. Lastly, the discovery of the National Blood Clot Alliance also gave me a sense of hope to deal with this condition, by seeing how other survivors are embracing their lives after their similar blood clot experiences.


MORE INFORMATION AND RESOURCES:
The personal story is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact info@stoptheclot.org with questions about this matter.
Join the conversation
Share to Stop the Clot